I've been having a problem with my heart for the last 25-30 years and it is getting progressively worse. When playing a sport or even moving in the wrong direction, my heart rate will increase two to 3 times its normal rate in a split second. It feels like flipping a switch and having a muscle spasm that won't stop. Most of the time it will slow down if I sit for a few minutes.However the last time it happened, I could not get it to slow down and the doctor in the hotel I'm staying at (in Egypt) said my blood pressure dropped to a dangerously low level and I felt horrible. They were going to rush me to the hospital when all of the sudden it stopped like it normally does and I felt fine 10 minutes later. I've had it checked in the past and have been given a portable EKG but I cannot make it happen on demand and the doctors never see a problem under normal circumstances or even during a moderate stress test. Any idea what might be causing this problem ?
I had the same symptoms while working out (racing heart, breathless, chest pain, nausea, blacking out from low BP) and after the 5th time my husband forced me to see a cardiologist. After many tests, they found I had afib. The holter monitor that I wore for weeks on end recorded it. I've had EKGs before and they are all perfect. It took the monitor to pick it up so they could diagnose it. You should get a thorough exam from a cardiologist or an EC and request a holter monitor to try to record an event.
No doubt, the holter or, sometimes, better the long-term (week or more) monitors are needed to verify rhythm problems. However, I'd not give a "blanket" recommendation that everyone get a holter monitor test done. Perhaps you are saying that if someone has symptoms such as you had they should get a holter monitor test if the EKG says "no problem".
My AFib was/is constant enough that it is picked up on the random EKG. I have, however, been on a long term monitor, but that was when I went on Rythmol 425 mg twice a day without a hospital check-out. That monitor confirmed my AFib, and said I had no other rhythm problems...that's good information to obtain too.
I do not suffer from: chest pain, nausea, blacking out, or low BP from AFib. I do take a beta blocker and that slows my heart rate and lowers my BP. This can cause dizziness, but that's due to the medication, not due directly to the AFib.
I understand many people have much worse/troublesome symptoms.
Jerry - Yes, that is what I was saying. His symptoms seemed so similar to mine and his EKGs were all fine like mine. It took the monitor to pick up on my afib and for me to get a diagnosis and the right treatment. I had all sort of monitors (24-hour, week, month). The event monitors are best because you can record when you think something is wrong. And like me, he seems very active and you can get in trouble if you are in afib and then try to exercise.
Unlike you, my afib is not permanent and I'm extremely symptomatic (rates over 200). When my rate shoots up my BP drops too low and I can't stand up or I'll black out. It makes things interesting when it hits and you are cycling or running. Probably the way TB1000 feels.
I was very controlled on Flecainide (50mg tid) for the past two years. However, the past few months have been bad and I'm having breakthrough afib about 2 weeks out of every month. I previously failed Rythmol (the dose that stopped my afib made my HR drop so low I landed in the hospital for days) and my HR is too low for a beta blocker (dropped me into the 30's). When my cardiologist recommended a pace maker I fought back and then she told me about the electrophysiologist at Emory. He was the one that put me on Flecainide. Now that it's not working and I can't tolerate a higher dose, my choices are Tikosyn or a PVI ablation.
There, sorry to give you so many details :-) I do hope that TB1000 can find the source of the problem quickly and can get it under control!
The way the heart jumps into tachy within a second and eventually turns off just as abruptly sounds very much like PSVT (paroxysmal supraventricular tachycardia). I've had it for years, all my life really. But because it's so unpredictable, a monitor might be the best way to "catch" it. It's really up to the doctor, right?
I am 36 and a year ago i was having symptons of dizziness and nausea and diarhea (diarrhea) and I had so many tests. I had EKG's and all were fine. I did a stress echo and it was wonderful. I had two Pulminary emblism tests fdone and myheart was great. Finally one day I was rushed to the er by my husband and after vomitting and diarhea (diarrhea) and 2 hours of iv fluids and being on a heart monitor it happened. The room strted spinning, I felt like I wasn't gettng enough oxugen, it was as if Iran a 25 mile marathon and couldn't catch my breath...but I was as calm as could be...until I felt this. I thought I was going to die. The monitor was beeping so fast and so loud. I looked at the hubby and said take care of the kids for me and started screaming HELP! THe doctors and nurses came rushing is. The put me on oxygen, dropped my bed flat, started putting in a new iv in the central line, got crash carts ready, opened up my gown and just waited. My heart rate got up to 180 but never skipped a beat...not once. After about 10 minutes it started to go down, gave me some ativan..twice to relax me and admitted me for a week. I had so many tests done aong with one that checks for a tumor in your brain and can only really be found thru your urine of 24 hours.
It all came back fine and i was diagnosed with Sinus Tachycardia and put on a beta blocker. The first beta lowered my BP sp bad I was a zombi. I was then put on 10mg of Nadolol as so far so good. I think I might be getting an increase b/c it seems my heart rate goes up for no reason at times.
That caused me to have anxiety disorder. Never been sick a day in my life and now I obsess over myheart rate.
Thanks for all of your responses. It sounds like some of the medications end up causing more symptoms than the actual problem. It's time I found out what this is but it is really a problem that I can't make it happen on demand. I guess the holter monitor is a possible way to diagnose it as long as I can wear it doing the type of workout that is the most common way to generate the condition. I'm going to try and avoid doing anything that might cause an event until I'm back state side as I do not want to get treated for it in Egypt. My colleagues saw me out running the other day and thought I was crazy but it doesn't happen with a controlled motion like jogging.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.